A woman in the UK has been left with horrific injuries after taking the "cannibal" drug desomorphine.
Desomorphine has already spread across eastern Europe, being used by addicts as a cheap substitute for heroin. At least 20,000 people injected the drug in Russia in 2011 alone.
The drug quickly became known as "krokodil" or "croc" amongst users due to the harm associated with its use, including "ulcerations, amputations and discolored scale-like skin". It has also been nicknamed the "cannibal" or "zombie" drug due to the way it eats at your flesh.
If you really have to see images, and we highly advise that you don't, you can do so here. These were the least grim images we could find. If you do a Google image search for krokodil (as we, in our naivety, did this morning) you will find images that will be seared into your brain for a long time.
Alternatively, this stark documentary from Vice shows the effect of the drug in grim, horrible detail.
Despite being around since before the fall of the Soviet Union, its use hasn't spread much outside of Ukraine, Georgia, and Kazakhstan. However, one British woman has just been left with rotting flesh on her legs and arms after she accidentally took the drug, believing it to be heroin.
Emma Davies, 41, went to the hospital with sores after injecting the drug, which is often made by amateurs by mixing ingredients like hydrochloric acid, household cleaners, and gasoline with medications containing codeine. She also developed ulcers along her hairline and a large abscess on her shin.
The doctors were baffled by the wounds, the Sun reports. Davies told the paper that in the end, she had to tell them she may have taken krokodil, however, the drug is so unheard of in the UK that they didn't know what it was nor how to treat her for it.
"I was covered in burn marks, I hadn’t burned myself, they were coming from inside me," she told the Sun. "If you ask me it’s the gasoline that eats into your flesh."
Emma was given pain relief and treated in hospital, where she eventually recovered, but others aren't so lucky. Frequent and first-time users have suffered anything from blood-poisoning to rotting gums, tooth loss, amputations, organ failure, respiratory failure, and, well, death.
The drug hasn't become widespread in the UK, and though there have been reports of it coming to the US, the Drug Enforcement Administration (DEA) said this was unsubstantiated the last time it was reported, way back in 2013.